Michigan, 2022

Damaging Winds in Michigan, June 1, 2022

June 1, 2022 · NWS DTX · 7 events in 1 county or zone

A severe thunderstorm tracked across Wayne county producing wind gusts of 60-70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A severe thunderstorm tracked across Wayne county producing wind gusts of 60-70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 1, 10:51 AM EST, 29 minutes earlier.

Area forecast discussion, Jun 1, 10:51 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1151 AM EDT Wed Jun 1 2022

.UPDATE...

Frontal boundary intersecting the CWA extends southwest to northeast
roughly along a line from Jackson to Sandusky as of 15z. This
boundary will be the main focus for convection now through the
afternoon hours. Initial round of convection already impacting
southwestern portions of the CWA remains elevated, with frequent
lightning and heavy rain being the primary threats. These storms may
become surface-based as they encounter increasing diurnal
instability, increasing the chance for gusty winds to mix to the
surface as well. Hi-res guidance has varied substantially in the
evolution of this complex, which has ramifications for subsequent
convection this afternoon, although there is a consistent signal in
12z guidance for additional convective development into the
afternoon hours.

An isolated threat for severe storms does exist as outlined by the
SPC Day 1 Marginal Risk, primarily south of I-69, as isolated
organized storms are possible within 0-6 km bulk shear of 30-35
knots. Steep mid-level lapse rates, skinny CAPE profiles, and
unidirectional shear in place support isolated hail up to an inch
and damaging wind gusts to 60 mph as the main threats. Thunderstorm
potential decreases as the front pushes southeast through the CWA,
with the main window for thunderstorm potential being now through 3
PM this afternoon.

&&

.PREV DISCUSSION...
Issued at 650 AM EDT Wed Jun 1 2022

AVIATION...

Scattered showers and isolated thunderstorms have been impacting the
MBS area all night. This convection, which will likely affect FNT
for the next couple hours, will gradually weaken through the morning
hours. Increasing daytime instability across metro Detroit along and
in advance of a weak sfc front combined with mid level short wave
energy will support a chance for renewed convective development,
mainly between 15Z and 19Z. This instability axis and thus better
convective potential will mainly affect the Detroit terminals. A
Lake Huron modified cold front will then push inland this evening,
reaching the terminals between 00 and 02Z, and resulting in an
abrupt wind shift to the northeast.

For DTW...A few of the more recent hi res model solutions bring a
round of convection across metro Detroit early this afternoon,
immediately in advance of a short wave lifting out of the convection
now over Illinois. This is enough to add a little more confidence to
the TSRA potential at metro early this afternoon.

DTW THRESHOLD PROBABILITIES...

* Moderate in thunderstorms early this afternoon.

* Low in ceilings below 5000 feet today. Moderate Thursday morning.

PREV DISCUSSION...
Issued at 315 AM EDT Wed Jun 1 2022

DISCUSSION...

First round of overnight convection fired up along a weak area of
h925 frontogenesis, with minimal surface impacts felt (outside of
heavy downpours) given the near surface stable layer. The integrity
of this line of scattered showers and thunderstorms has weakened
through the early morning hours given the waning instability and
loss of the better h925 fgen. Pre-frontal & weakening vort lobe with
a linear surge of enhanced theta-e between h925-h850 will provide a
renewed chance of isolated to widely scattered showers and elevated
thunderstorms across the Tri-Cities and Thumb, south into the Flint
region through the mid-morning hours. This region of better moisture
convergence will continue to draw southeast ahead of a surface cold
front. The axis of better PoPs will continue to move south towards
the state line through the early afternoon before ending after 18Z.

The area of interest for stronger thunderstorms will be located
along or south of I-94 as diurnal heating increases surface based
instability back to or slightly above 1000 J/kg by the late morning.
The NAM/HRRR display the bulk of convection holding south of the
state line between 15-18Z, with portions of convection clipping or
developing over portions of southern MI. 1-6 km bulk shear with a
unidirectional component of winds in this layer suggests some decent
convective organization will be possible under this scenario. Low-
level lapse rates approaching 7 C/km with some quickly building
DCAPES & EL nearing 200 mb would put gusts up to 60 mph & hail to an
inch into play with stronger storm development. Thunderstorm
potential ends by the late afternoon as dry air filters in behind
the cold front.

A notable feature for all will be relief from the above normal
temperatures, which will be especially notable for residents in the
Thumb and around the Saginaw Bay/Lake Huron shoreline, as a strong
lake breeze quickly drops temperatures from the mid-70s in the late
morning/early afternoFrontal boundary intersecting the CWA extends southwest to northeast
roughly along a line from Jackson to Sandusky as of 15z. This
boundary will be the main focus for convection now through the
afternoon hours. Initial round of convection already impacting
southwestern portions of the CWA remains elevated, with frequent
lightning and heavy rain being the primary threats. These storms may
become surface-based as they encounter increasing diurnal
instability, increasing the chance for gusty winds to mix to the
surface as well. Hi-res guidance has varied substantially in the
evolution of this complex, which has ramifications for subsequent
convection this afternoon, although there is a consistent signal in
12z guidance for additional convective development into the
afternoon hours.

An isolated threat for severe storms does exist as outlined by the
SPC Day 1 Marginal Risk, primarily south of I-69, as isolated
organized storms are possible within 0-6 km bulk shear of 30-35
knots. Steep mid-level lapse rates, skinny CAPE profiles, and
unidirectional shear in place support isolated hail up to an inch
and damaging wind gusts to 60 mph as the main threats. Thunderstorm
potential decreases as the front pushes southeast through the CWA,
with the main window for thunderstorm potential being now through 3
PM this afternoon. on, down into the mid 50s to lower 60s by the
evening hours. Other locations removed from the lake will still sense
relief given temperature highs that are 10-15 degrees cooler
relative to yesterday. An area of weak low pressure will ride along a
baroclinic zone on Thursday morning and will bring some renewed
chances for precipitation focused along or south of I-69. There will
be a decent amount of dry air to overcome through both the low and
mid levels, so will maintain only around a 30% chance of PoPs
factoring in precipitation may have trouble reaching the surface.
Only rain is expected with any observed PoPs as there is no
instability to work with. C High pressure will build Thursday into
the end of the week with zonal flow becoming established in the mid-
levels. This will bring a period of dry weather with little room for
day-to-day temperature fluctuations. Highs in the low to mid 70s are
expected with lows in the low to mid 50s through the end of the week.
Return flow from the departing high early next week will pull better
moisture into Michigan, offering some new chances for precipitation.

MARINE...

Slow moving cold front continues to drop through the central Great
Lakes this morning generating scattered showers and storms. Rain
chances linger over the southern half of the region through the day
as the front gradually advances into Ohio. There is a very low end
chance that any developing storms over Lake St. Clair and western
Lake Erie may become severe, with winds in excess of 34 knots. This
will be most likely through the late morning and early afternoon
hours today. Chance for additional showers Thursday over the
southern Great Lakes as a low tracks through the Ohio valley,
otherwise drier weather returns to end the week as weak high pressure
overspreads the region Friday into the first half of the weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

UPDATE.......MV
AVIATION.....SC
DISCUSSION...AM
MARINE.......KDK/AM

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 1, 2:25 AM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
325 AM EDT Wed Jun 1 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-020730-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
325 AM EDT Wed Jun 1 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible through the
morning and early afternoon hours with the passage of a cold front.
Some stronger storms, isolated severe, will be possible along and
south of I94, between 10 AM - 3 PM. Wind gusts to 60 mph and hail to
one inch diameter will be the main threats. Storm motion will be
from southwest to northeast at 35 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-020730-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
325 AM EDT Wed Jun 1 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible through the
morning and early afternoon hours with the passage of a cold front.
Some stronger storms, isolated severe, will be possible across Lake
St. Clair and western Lake Erie between 10 AM - 3 PM. Wind gusts in
excess of 34 knots and hail to one inch diameter will be the main
threats. Storm motion will be from southwest to northeast at 35 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Local storm report, Jun 1, 5:39 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 AM EDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     MARINE TSTM WIND 1 NW CASEVILLE          43.95N 83.29W
06/01/2022  M50.00 MPH       LHZ421             MI   MESONET

            MEASURED AT CASEVILLE LIGHT.

&&

TF
Special weather statement, Jun 1, 10:39 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1139 AM EDT Wed Jun 1 2022

MIZ075-011630-
Washtenaw MI-
1139 AM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of Washtenaw County
through 1230 PM EDT...

At 1139 AM EDT, Doppler radar was tracking a strong thunderstorm over
Manchester, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ann Arbor and Saline around 1205 PM EDT.
  Dixboro around 1215 PM EDT.
  Ypsilanti around 1220 PM EDT.
  Salem around 1230 PM EDT.

Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Whittaker, Hudson Mills Metropark, Bridgewater,
Delhi Mills, Pleasant Lake and Barton Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4228 8413 4243 8387 4243 8355 4209 8354
      4207 8404 4218 8414
TIME...MOT...LOC 1539Z 240DEG 31KT 4213 8402

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

IRL
Special weather statement, Jun 1, 11:00 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1200 PM EDT Wed Jun 1 2022

MIZ075-076-083-011700-
Monroe MI-Washtenaw MI-Wayne MI-
1200 PM EDT Wed Jun 1 2022

...Strong thunderstorms will impact portions of Monroe, Wayne and
southeastern Washtenaw Counties through 100 PM EDT...

At 1200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ypsilanti to near Milan to near Ottawa Lake.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Ypsilanti around 1205 PM EDT.
  Belleville, Maybee and Willis around 1210 PM EDT.
  Carleton and Canton around 1215 PM EDT.
  Romulus, Monroe and Luna Pier around 1220 PM EDT.
  Taylor, Flat Rock and Greenfield Village around 1225 PM EDT.
  Detroit, Dearborn, Trenton and Grosse Ile around 1230 PM EDT.
  Downtown Detroit and Wyandotte around 1235 PM EDT.
  Belle Isle around 1240 PM EDT.

Other locations impacted by these storms include Newport, Melvindale,
Whittaker, Gibraltar, Erie, New Boston, Woodland Beach, Stony Point,
Bolles Harbor and Rockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4205 8377 4243 8355 4245 8283 4236 8288
      4232 8306 4229 8309 4224 8313 4209 8313
      4205 8315 4199 8313 4190 8325 4189 8331
      4179 8340 4178 8376
TIME...MOT...LOC 1600Z 255DEG 45KT 4225 8362 4204 8367 4182 8373

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

IRL
Local storm report, Jun 1, 11:06 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1206 PM EDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     TSTM WND GST     4 S ANN ARBOR           42.22N 83.74W
06/01/2022  M41.00 MPH       WASHTENAW          MI   ASOS

            MEASURED AT ANN ARBOR MUNICIPAL AIRPORT - KARB.

&&

TF
Local storm report, Jun 1, 11:19 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1219 PM EDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     TSTM WND GST     5 SSW CANTON            42.24N 83.53W
06/01/2022  M56 MPH          WAYNE              MI   ASOS

            MEASURED AT WILLOW RUN AIRPORT - KYIP.

&&

TF

The radar

The Detroit radar (KDTX), 43 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 1, 11:20 AM EST
Where
Wayne County, 2.07 mi S of Nankin Mills
Measured
59 kt (68 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
42.320, -83.380

The City of Westland had several downed trees and power lines along with three structure fires (houses) from power issues.

Thunderstorm Wind, Wayne

When
June 1, 11:25 AM EST
Where
Wayne County, 2 mi SSE of Garden City
Measured
59 kt (68 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
42.293, -83.316

The City of Inkster had several trees knock down by the strong winds.

Thunderstorm Wind, Wayne

When
June 1, 11:30 AM EST
Where
Wayne County, 1.47 mi SSW of Dearborn Hgts
Measured
59 kt (68 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.350, -83.290

Numerous trees blown over and snapped across the area. Over 17,000 DTE customers lost power, focused mainly northeast of Westland and just north of Dearborn Heights.

Thunderstorm Wind, Wayne

When
June 1, 11:37 AM EST
Where
Wayne County, 0.38 mi SW of Dearborn Hgts
Measured
59 kt (68 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
42.366, -83.285

Redford Twp had several trees knocked down along with numerous power lines.

Thunderstorm Wind, Wayne

When
June 1, 11:45 AM EST
Where
Wayne County, 1.02 mi E of Detroit
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.330, -83.050

A section of metal roofing on the 150 West Jefferson Building in downtown Detroit was blown off.

Thunderstorm Wind, Wayne

When
June 1, 11:52 AM EST
Where
Wayne County, 0.86 mi SE of Grosse Pt Park
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.360, -82.910

Thunderstorm Wind, Wayne

When
June 1, 11:57 AM EST
Where
Wayne County, 0.23 mi N of Grosse Pt Shrs
Measured
59 kt (68 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.433, -82.871

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028838, 1028841, 1018080, 1028843, 1018081, 1028834, 1028837.